Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2016, 10:16 PM CDT for Emmet County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 10:16 PM CDT (03:16 UTC)
- Expired
- May 25, 2016, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:20 PM CDT | HAIL 0.75 | Estherville, IA | LAW ENFORCEMENT REPORTED PENNY TO DIME SIZE HAIL |
| May 25, 10:28 PM CDT | HAIL 0.88 | 5 Nw Gruver, IA | VIA SOCIAL MEDIA |
| May 25, 10:32 PM CDT | HAIL 0.88 | 2 W Dolliver, IA | EMMET COUNTY EMERGENCY MANAGER RELAYED REPORT OF NICKEL SIZE HAIL WEST OF DOLLIVER |
| May 25, 10:34 PM CDT | HAIL 0.88 | 4 W Dolliver, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.1
The text
As transmitted.
956
WUUS53 KDMX 260316
SVRDMX
IAC063-260400-
/O.NEW.KDMX.SV.W.0016.160526T0316Z-160526T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EMMET COUNTY IN NORTHWESTERN IOWA...
* UNTIL 1100 PM CDT
* AT 1015 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...IOWA LAKE...OKAMANPEDAN LAKE...WALLINGFORD...
GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4350 9444 4347 9444 4334 9473 4332 9482
4340 9490 4350 9481
TIME...MOT...LOC 0315Z 224DEG 17KT 4341 9478
HAIL...1.00IN
WIND...<50MPH
$$
KOTENBERG3 follow-up statements
849
WWUS53 KDMX 260330
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED MAY 25 2016
IAC063-260400-
/O.CON.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1030 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN EMMET COUNTY...
AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF OKAMANPEDAN LAKE...OR 7 MILES NORTHEAST OF ESTHERVILLE...MOVING
NORTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1020 PM CDT...DIME SIZE HAIL WAS
REPORTED BY LAW ENFORCEMENT IN ESTHERVILLE.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...GRUVER...DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES.
&&
LAT...LON 4350 9444 4346 9447 4340 9461 4337 9466
4337 9475 4338 9479 4346 9480 4350 9476
TIME...MOT...LOC 0329Z 224DEG 17KT 4346 9472
HAIL...1.00IN
WIND...<50MPH
$$
KOTENBERG904
WWUS53 KDMX 260349
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT WED MAY 25 2016
IAC063-260400-
/O.CON.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1049 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN EMMET COUNTY...
AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKAMANPEDAN
LAKE...OR 11 MILES SOUTH OF FAIRMONT...MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1045 PM CDT...DIME TO NICKEL SIZE HAIL
WAS REPORTED BY LAW ENFORCEMENT IN DOLLIVER.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...DOLLIVER AND OKAMANPEDAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4350 9444 4346 9447 4341 9459 4342 9466
4350 9469
TIME...MOT...LOC 0348Z 237DEG 29KT 4348 9455
HAIL...1.00IN
WIND...<50MPH
$$
KOTENBERG149
WWUS53 KDMX 260356
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 PM CDT WED MAY 25 2016
IAC063-260404-
/O.EXP.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1056 PM CDT WED MAY 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY WILL
EXPIRE AT 1100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES.
LAT...LON 4350 9444 4346 9447 4341 9459 4342 9466
4350 9469
TIME...MOT...LOC 0353Z 224DEG 17KT 4348 9455
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:24 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 25, 6:24 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT WED MAY 25 2016 .SHORT TERM.../Tonight/ Issued at 330 PM CDT Wed May 25 2016 Main concern overnight will be thunderstorm redevelopment. Leftover convection has diminished to only a few showers over the southeast. Elsewhere breaks in cloud cover have allowed recovery of airmass over the region...mainly west of the state. Synoptic low and warm front stretches from eastern South Dakota to near Rochester MN with south southwest flow over much of the forecast area now. Old outflow boundary situated in north central MO to northeast KS with some convergence taking place along the boundary. Models having some difficulty with area of re-initiation this evening...but some consensus between synoptic models/Hires suggest that area of concern will be over eastern NE/Southwest to west central IA and northeast KS. Activity congeals into an MCS overnight and should track east/southeast across the southern quarter of Iowa or northern MO. Models also develop weaker area of convection along the more northern synoptic boundary. As mentioned...differences remain. SPC HRRR focusing development more north while ARW/NMM/GFS20/EURO more focused on southern Iowa tagging the old outflow boundary. Moisture transport remains stronger this evening into the southern portion of the state. GFS is trending on developing any storms tonight along the leading nose of weakening stability...which coincides with the max qpf axis over central/southern sections of the forecast area. Overnight PWATs continue in the 1 to 1.5 inch range...with warm cloud depths ranging from 11-12kft. Mean storm motions of 10 to 15 kts suggest heavy downpours and potential for quick 1 to 2 inch rainfalls if some stronger updrafts develop. Given current conditions...most likely will see initiation to the west/southwest of the area then developing east northeast into the south half through the night then shifting southeast as the better moisture transport and better isentropic lift moves out of the area. Bufr soundings maintain elevated convection overnight with any threats for severe weather being hail and winds. Lows will be rather warm again with south southwest flow...in the lower to mid 60s. .LONG TERM.../Thursday through Wednesday/ Issued at 330 PM CDT Wed May 25 2016 Active pattern to continue through the forecast period, with increased chances of thunderstorms Thursday into the weekend. Upper level trough over the four corners region Thursday will slowly meander eastward into the weekend. A series of impulses will eject out of the southwest trough and push through the region. This will bring intermittent thunderstorm chances to the state into the holiday weekend. Some lingering activity may be ongoing across the far south Thursday morning, which should quickly clear off with subsidence between shortwaves across the state. A sfc boundary will lift northward through the state with an inverted sfc trough feature extending northeastward into the state. Theta-e advection increases across the CWA by Thursday afternoon into the evening, and could see some storms form in that area by Thursday afternoon across western/central IA. Overall deep layer shear stronger around 35-45kts, with decent low level shear as well. CAPE values to increase to around 3,000 to 4,000 J/kg by the late afternoon hours. Severe chances will be greater off to the southwest closer to the sfc low center, however are still possible across much of the CWA both with the possible afternoon/evening activity and also with an overnight MCS that could push through late Thursday night from development to the west. PWAT values around 1.6 in therefore potential for locally heavy rainfall still there as well. Additional thunderstorm development possible Friday afternoon into Saturday morning, with chances becoming more diffuse into the latter portion of the holiday weekend as the sfc low lifts off to the northeast and the main upper level trough pushes through the region Saturday night. This leads to more subtle features in place across the region with more of a zonal flow pattern setting up and the main jet lifts across the northern US. This should allow for continue chances for storms into next week with southerly flow still off the gulf. However the threat of strong to severe storms and organized systems is less given the lack of stronger weather systems moving through the area. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 624 PM CDT Wed May 25 2016 VFR conditions will prevail for most of the TAF period with a couple of exceptions. An expansive low cloud field that developed over southeastern nebraska is slowly moving across central Iowa this evening. Most of the ceilings being observed within this cloud field are FL035-045, but a brief MVFR ceiling cannot be ruled out. More MVFR ceilings may be possible toward sunrise Thursday, mainly at OTM, but confidence is lower. Otherwise, any reduced flight conditions will largely be tied to showers and thunderstorms. A round of these is expected after midnight tonight, with additional storms possible on Thursday afternoon but at a lower probability. && .DMX Watches/Warnings/Advisories...None. && SHORT TERM...REV LONG TERM...Beerends AVIATION...Lee
Hazardous weather outlook, May 25, 3:44 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT WED MAY 25 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 344 PM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS MAINLY LATE TONIGHT. THE SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY INTERMITTENT THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY. AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY AFTERNOON INTO THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS THROUGH NEXT TUESDAY...AND COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY NIGHT. MJB
In the hours before
Special weather statement, May 25, 10:13 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1013 PM CDT WED MAY 25 2016 IAZ004-260415- EMMET IA- 1013 PM CDT WED MAY 25 2016 ...RAPIDLY INTENSIFYING STORM MAY DROP PENNY TO DIME SIZE HAIL... AT 1012 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTHERVILLE...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE... SWAN LAKE...HIGH LAKE...ARMSTRONG...RINGSTED...WALLINGFORD... GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK... ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES . && LAT...LON 4350 9445 4326 9444 4326 9491 4350 9492 TIME...MOT...LOC 0312Z 233DEG 16KT 4337 9479 KOTENBERG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:13 PM CDT | Special Weather Statement | DMX | Emmet | 62 min |
| May 25, 11:13 PM CDT | Special Weather Statement | DMX | Emmet | 32 min |
| May 26, 12:17 AM CDT | Special Weather Statement | DMX | Adams, Decatur, Ringgold, Taylor, Union | 58 min |
| May 26, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 60 min |
| May 26, 1:00 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 45 min |
| May 26, 1:11 AM CDT | Special Weather Statement | DMX | Appanoose, Wayne | 64 min |
| May 26, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 34 min |
| May 26, 1:56 AM CDT | Special Weather Statement | DMX | Carroll, Crawford, Sac | 64 min |
| May 26, 2:10 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Carroll, Cass, Crawford, Greene and 1 more | 50 min |
| May 26, 2:30 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 45 min |
| May 26, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 28 min |
| May 26, 2:54 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 4 more | 51 min |
| May 26, 3:21 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 39 min |
| May 26, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 39 min |
| May 26, 4:01 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 29 min |
| May 26, 4:19 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Tama | 26 min |
| May 26, 6:03 PM CDT | Flash Flood Warning | DMX | Cass | 6 hr |
| May 26, 6:08 PM CDT | Special Weather Statement | DMX | Boone, Dallas | 37 min |
| May 26, 6:37 PM CDT | Special Weather Statement | DMX | Warren | 53 min |
| May 26, 6:49 PM CDT | Special Weather Statement | DMX | Polk | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.